• Home
  • Locations
  • Insurance
  • Conditions
  • Learn
  • About

LOCATIONS

  • United States
  • Canada
  • Europe
  • Australia
  • Latin America
  • Africa
  • Asia
Browse All Locations
Browse All

Learn / Why Is Fentanyl So Dangerous and Hard to Spot?

Why Is Fentanyl So Dangerous and Hard to Spot?

By 
Kayla Gill
|
 December 6th, 2023|   Clinically Reviewed by 
Rajnandini Rathod

Key Points

  • Fentanyl is an extremely strong opioid that can be lethal even in small doses.
  • Its potency makes it difficult to dose accurately.
  • It's often mixed with other drugs without the user's knowledge.

Why is fentanyl so dangerous? 

This powerful opioid can be lethal even in small doses. It’s also hard to detect and is often mixed with other drugs, unbeknownst to the user. 

Let’s look at the risks involved in taking fentanyl, the challenges in reducing the harm it causes, and what you can do if you or someone you know is addicted to opioids. 

Fentanyl Is an Extremely Potent Opioid

This synthetic opioid is incredibly potent compared to other opioids. Fentanyl is up to 100 times stronger than morphine1 and 50 times stronger than heroin. This means that a very small amount can produce a powerful effect—and that a very small amount can be fatal. It’s often mixed with other drugs, such as heroin and cocaine, without the user’s knowledge. This can easily lead to accidental overdoses. According to the DEA, 

“There is significant risk that illegal drugs have been intentionally contaminated with fentanyl.  Because of its potency and low cost, drug dealers have been mixing fentanyl with other drugs2 including heroin, methamphetamine, and cocaine, increasing the likelihood of a fatal interaction.”

Fentanyl’s extreme potency makes it very dangerous and increases the risk of overdose. 

It Acts Quickly on the Body

Fentanyl is a fast-acting opioid:3 it enters the bloodstream quickly and reaches the brain within minutes. This also heightens its addictive properties. People who use fentanyl quickly develop a tolerance to it, meaning they need to take more of it to achieve the same effect. This can lead people to use more fentanyl than they can handle, increasing their likelihood of overdose.



Inconsistent Quality and Purity

Illicit fentanyl production has become increasingly common4 in the U.S., as fentanyl is cheap to produce and easy to transport. It can also be used to produce other synthetic opioids, like carfentanil,5 which is even more potent.

Counterfeit fentanyl is often produced in clandestine laboratories with little to no quality control. As such, the quality and purity of illicit fentanyl can vary widely from batch to batch. And because of its strength, even small variations can be deadly. An especially strong batch of fentanyl can lead to widespread overdoses. The Red Pheasant Cree Nation in Canada, for example, declared a state of emergency after 8 fentanyl overdoses6 in one weekend—a scenario that’s unfortunately all too common. 


Illegal fentanyl is often mixed with other drugs7 like heroin, cocaine, meth, and MDMA without the user’s knowledge. This vastly increases the risk of overdose and adverse reactions for people who don’t even intend to take fentanyl. 

Fentanyl is Hard to Dose

Fentanyl’s extreme potency makes it very hard to dose accurately. Even a small mistake can lead to overdose.

Just 2 milligrams of fentanyl can be fatal. If someone is using a scale to measure fentanyl, but the scale is slightly off, they could easily take too much. Likewise, if someone injects fentanyl using their normal dose, but the product they’re using varies in potency from the last time, they could overdose. 

People who are new to using the drug can have a hard time gauging their dosage. But even experienced drug users can easily make fatal mistakes when dosing fentanyl. 

Tips for Avoiding Fentanyl Overdose

  • Never use drugs alone.
  • With any new drug, start with a small amount and wait at least 30 minutes before using more.
  • Be aware of the signs of overdose, such as loss of consciousness, slow or shallow breathing, and blue lips or fingernails.
  • If you suspect an overdose, call 911 immediately and administer naloxone if you have it.

Using Naloxone (Narcan) for Fentanyl Overdose 

Fentanyl overdose can happen quickly,8 even after a single use. They can also be hard to reverse, even with naloxone,9 a medication that’s commonly used to reverse opioid overdoses. People who overdose on fentanyl may need multiple doses of naloxone to be revived, and likely need to be hospitalized.

What to Do if You Suspect a Fentanyl Overdose

If you suspect that someone is overdosing on fentanyl, call 911 immediately. Administer naloxone if you have it available, but don’t wait for naloxone to arrive before calling 911.

Tips for Administering Naloxone

  • If the person is unconscious, roll them onto their back and give them one dose of naloxone in the nose.
  • If they’re still unconscious after 2-3 minutes, give them a second dose of naloxone.
  • Continue to give naloxone every 2-3 minutes until they becomes responsive or help arrives.
  • Stay with them until help arrives. Monitor their breathing and keep them warm.

Nalaxone Challenges

Naloxone is an effective medication for reversing opioid overdoses, but there are some challenges in using it with fentanyl.

Fentanyl is so potent that it can take multiple doses of naloxone to reverse the overdose. And because the effects of naloxone don’t last as long as the effects of fentanyl, people who overdose on fentanyl may need repeated doses of naloxone to stay alive.

Another challenge is that, because fentanyl is often mixed with other drugs, it’s difficult to know how much fentanyl is in someone’s system and how much naloxone they need.

There can also be delays in administering naloxone if the person is overdosing alone or if it takes time for help to arrive. Any delay in administering naloxone to someone who overdoses on fentanyl can reduce their chances of survival. 

“Though naloxone can block fentanyl’s effects, there is evidence to suggest that there is less time to save someone from a fentanyl-related overdose, in comparison to other opioids,” says Associate Professor of Clinical Neurobiology Jermaine Jones, PhD. That’s because fentanyl can cause respiratory depression and death very quickly.

Fentanyl Slows Breathing

Fentanyl depresses the central nervous system10—particularly the respiratory centers—meaning it slows down breathing and can even stop it altogether. 

Fentanyl binds to opioid receptors in the brain, which regulate pain, pleasure, and mood. This is how it produces its euphoric effect. But opioid receptors also regulate breathing. Respiratory depression is the main cause of death in fentanyl overdoses.11 

Prevalence and Overdose Statistics

Fentanyl is responsible for a growing number of overdose deaths12 in the U.S.: 

  • The DEA has found counterfeit fentanyl pills containing up to 5.1 milligrams of fentanyl, which is over twice the lethal dose.
  • Fatal overdoses from synthetic opioids—mainly fentanyl—rose 55.6% from 2020 to 2021.
  • Fentanyl is the leading cause of fatal overdose in the U.S.

Fentanyl plays a significant role in the opioid epidemic, and the number of fentanyl-related deaths continues to rise. The need to address this epidemic is urgent—and it starts with recovery from opioid use

If you’re using fentanyl or struggling with opioid dependence, getting help is crucial. Medically supervised detox can help you safely stop opioid use. And comprehensive addiction treatment can help you address the root causes of opioid use disorder, so you can start your journey toward a better life.

By addressing fentanyl addiction, we can save lives and reduce the impact of the opioid epidemic on our families and communities.


Frequently Asked Questions About Why Fentanyl Is So Dangerous

What makes fentanyl so dangerous?

Fentanyl’s extreme potency (up to 100 times stronger than morphine) and its presence in various street drugs, significantly heightens its lethality. Often laced without users’ awareness, even small doses of fentanyl can lead to fatal overdoses.

How does fentanyl impact the body and why is it hard to dose?

Fentanyl is fast-acting, entering the bloodstream quickly and creating a rapid tolerance in users, leading to higher consumption and overdose risks. Its potency makes it challenging to dose accurately. Even small errors in dosage measurement or variations in product strength can be fatal.

What are the challenges of using naloxone to reverse fentanyl overdoses?

Naloxone is generally effective in reversing opioid overdose, but is harder to use for fentanyl overdose. Due to fentanyl’s potency and the duration of its effects, multiple doses of naloxone may be required. Delays in administering naloxone can also reduce the chances of survival.


Return to Resource Library

Our Promise

How Is RehabPath Different?

We believe everyone deserves access to accurate, unbiased information about mental health and addiction. That’s why we have a comprehensive set of treatment providers and don't charge for inclusion. Any center that meets our criteria can list for free. We do not and have never accepted fees for referring someone to a particular center. Providers who advertise with us must be verified by our Research Team and we clearly mark their status as advertisers.

Our goal is to help you choose the best path for your recovery. That begins with information you can trust.